Iowa, 2026

High Wind in Iowa, February 18, 2026

February 18, 2026 · NWS FSD · 4 events in 4 counties and zones

Two cold fronts associated with an elongated surface low pressure system swept across northwest Iowa during the morning and early afternoon of February 18. Periods of sustained winds from 40 to 47 mph with gusts as high as 60 mph were reported across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Two cold fronts associated with an elongated surface low pressure system swept across northwest Iowa during the morning and early afternoon of February 18. Periods of sustained winds from 40 to 47 mph with gusts as high as 60 mph were reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 18, 4:53 AM CST, 4 hours 37 minutes earlier. Its key messages:

  • Sporadic gusts of 60 to 65 mph have developed in central South Dakota this morning and similar conditions will spread east toward the Buffalo Ridge in southwest Minnesota. A High Wind Warning has been issued mainly north of I-90 for this morning.
  • Strong west winds gusting 40 to 50 mph and very low humidity levels will result in critical fire weather conditions along and south of Interstate 90 today. A Red Flag Warning is in effect from 10 AM to 6 PM. Outdoor burning should be avoided.
  • The potential for accumulating snow returns Thursday into Thursday night. The best chance for at least an inch of snow (40-60%) is south of I-90 at this time. A narrow band of 2-4+" inches may set up over parts of our area, though uncertainty in the placement of this heavier band remains high.
Area forecast discussion, Feb 18, 4:53 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
453 AM CST Wed Feb 18 2026

.KEY MESSAGES...

- Sporadic gusts of 60 to 65 mph have developed in central South
  Dakota this morning and similar conditions will spread east
  toward the Buffalo Ridge in southwest Minnesota. A High Wind
  Warning has been issued mainly north of I-90 for this morning.

- Strong west winds gusting 40 to 50 mph and very low humidity
  levels will result in critical fire weather conditions along
  and south of Interstate 90 today. A Red Flag Warning is in
  effect from 10 AM to 6 PM. Outdoor burning should be avoided.

- The potential for accumulating snow returns Thursday into
  Thursday night. The best chance for at least an inch of snow
  (40-60%) is south of I-90 at this time. A narrow band of 2-4+"
  inches may set up over parts of our area, though uncertainty
  in the placement of this heavier band remains high.

&&

.UPDATE...
Issued at 450 AM CST Wed Feb 18 2026

Sporadic gusts of 60 to 65 mph have been observed in central
South Dakota early this morning and RAP guidance suggests similar
conditions will expand east toward the Buffalo Ridge in southwest
Minnesota through mid-late morning. A High Wind Warning has been
issued mainly north of I-90 for this morning, still followed by
the Wind Advisory for a few hours to cover the winds slowly
decreasing through the afternoon.

Issued at 330 AM CST Wed Feb 18 2026

Very windy conditions have arrived as anticipated with west
winds gusting 40 to 55 mph expanding east across the forecast
area. Have seen isolated 60 mph gusts but confidence in the
extent/persistence of these higher gusts is low so will stick
with the Wind Advisory at this time. Did further refine the
advisory timing, extending areas from Brookings/Sioux Falls,
east through southwest Minnesota and most of northwest Iowa
until 3 PM.

Precipitation chances generally remain unchanged in the latest
guidance. Could see light snow sneak a bit further south toward
the Highway 14 corridor today with very light accumulation less
than a half inch possible from Brookings to Marshall/Tracy MN.

For Thursday's system, focus remains south of I-90 with the
highest probabilities for exceeding 1" (50-60%) and 2" (30-50%)
south of Highway 18. Models continue to show potential for a
narrow band of 2-4+" band which could impact locations along
Highway 20, however still some variance in the location of this
narrow band, so no headlines at this time.

For this weekend into early next week we return to a dry pattern
but with temperatures much closer to normal for late February.

&&

.DISCUSSION...
Issued at 240 PM CST Tue Feb 17 2026

One last very warm February day out there, with temperatures having
climbed mainly into the 60s. It's been a breezy day too, and
these winds will diminish this evening, at least for a few
hours. A cold front will be moving through the area this evening
as well and will help provide some lift for showers to develop.
These showers will actually some elevated instability to work
with, and thus a few thunderstorms cannot be ruled out. Can't
entirely rule out an isolated severe storm as there will be
ample dry air beneath these elevated storms. This would mean
gusts potentially as high as 60 mph, but widespread strong to
severe storms are not expected. Synoptic winds will increase
through tonight as strong cold air advection pushes into the
area behind the cold front, with gusts up to 50 mph expected.
This will be the case especially for areas north of I-90 where
the Wind Advisory has been expanded to include the rest of
southwest Minnesota north of I-90. These stronger winds will
spread into northwest Iowa heading into tomorrow morning, but
the current thinking is the chances for these stronger wind
gusts in excess of 45 mph will only last an hour or two, so did
not expand the advisory at this time and will be captured by the
Fire Weather Watch. More on that in the fire weather discussion
later on.

Some wrap-around precipitation may impact mainly the Highway-14
corridor late tonight into tomorrow morning. This will likely start
as light to very rain, turn to light to very light snow, and then
back to rain before exiting. Not expecting any snow with this to
accumulate, but there could be very brief reductions in
visibility in any light snow due to the stronger winds that
will be in place during the morning commute tomorrow.
Temperatures turn cooler heading into the day tomorrow behind
the aforementioned cold front, with highs mainly in the 40s and
50s. Of course, this is still above normal, but it only gets
colder from here.

Heading into Wednesday night and Thursday, a surface low will move
across the central Plains, with most guidance then pulling the
system northeastward to the Great Lakes by Thursday night/Friday.
17.12z guidance has continued to show the southerly trend of the low
through the central Plains as shown in the 17.06z guidance, and this
has lead to the latest NBM pulling the 2+ inch snow amounts farther
south and east closer to a Sioux City, IA to Jackson, MN line.
Looking at the 17.12z ensembles, there appears to be less of a
noticeable southerly trend as some of the deterministic models, so
it's entirely possible the next suite of deterministic guidance
starts to pull the snow farther north again. All that to say, still
a lot of uncertainty in exact amounts, but even with light snow,
reductions in visibility will be possible due to breezy conditions.
As of now and based on the current forecasted track of the system,
most spots south of I-90 look to see a moderate (40-60%) chance of
snow of at least one inch of snow. There may be a narrow stripe of 2-
4+" of snow depending on where the heaviest band of snow moves
through. This would be favoring areas closer to the Highway-20
corridor at this time, but again uncertainty remains high on where
this band sets up, so be sure to keep up to date with the latest
forecast. Chances of greater than 4 inches of snow remains low
(<20%), but can't be completely ruled out.

For timing, look for some light snow to start to move into the
Missouri River Valley by Thursday morning, with snow chances
gradually lifting northeastward through the afternoon and evening.
Snow should exit from northwest Iowa and adjacent southwest
Minnesota Thursday night. Not much time to look into the long-range
forecast, but temperatures do look to be colder heading into the
weekend. Highs return mainly to the 20s and 30s with lows down in to
single digits, though temperatures could trend colder or warmer
depending on how much snow falls.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 450 AM CST Wed Feb 18 2026

Very strong west winds today will be the primary aviation
concern, with gusts 40 to 60 mph early this morning slowly
decreasing from west to east through the day.

MVFR ceilings and a potential for MVFR-IFR visibility in snow
could impact areas north of I-90, with the better chances for
visibility reductions toward the Highway 14 corridor. Areas
along/south of I-90 should see VFR conditions through the
period.

&&

.FIRE WEATHER...
Issued at 330 AM CST Wed Feb 18 2026

Strong west winds gusting 40 to 55 mph early this morning will
ease very slowly through the day, with gusts of 30 to 45 mph
persisting well into the afternoon. Very dry air expanding
across the region will drop afternoon relative humidity levels
as low as 15 percent toward the Highway 20 corridor to 25 to 30
percent along I-90. This combination of strong winds and very
dry air will produce critical fire weather conditions by late
this morning along and south of I-90, and a Red Flag Warning
remains in effect from 10 AM through 6 PM CST.

Much more seasonal temperatures settle into the region Thursday,
accompanied by a chance for accumulating snow in some areas. This
should limit the fire danger from Thursday through at least early
next week.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 3 PM CST this afternoon for SDZ062-067.
     Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for SDZ050-057>071.
     Wind Advisory until noon CST today for SDZ050-059>061-063>066-
     068>071.
     High Wind Warning until noon CST today for SDZ040-055-056.
     Wind Advisory from noon today to 3 PM CST this afternoon for
     SDZ040-055-056.
     High Wind Warning until 9 AM CST this morning for SDZ038-039-
     052>054-057-058.
     Wind Advisory from 9 AM this morning to noon CST today for
     SDZ038-039-052>054-057-058.
MN...Wind Advisory until 3 PM CST this afternoon for MNZ081-089-090-
     098.
     Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for MNZ089-090-098.
     High Wind Warning until noon CST today for MNZ071-072-080-097.
     Wind Advisory from noon today to 3 PM CST this afternoon for
     MNZ071-072-080-097.
IA...Wind Advisory until 3 PM CST this afternoon for IAZ001>003-
     012>014-021-022-032.
     Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for IAZ001>003-012>014-020>022-031-032.
     Wind Advisory until noon CST today for IAZ020-031.
NE...Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for NEZ013-014.
     Wind Advisory until noon CST today for NEZ013-014.

&&

UPDATE...JH
DISCUSSION...Samet
AVIATION...JH
FIRE WEATHER...JH
Hazardous weather outlook, Feb 18, 6:07 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
607 AM CST Wed Feb 18 2026

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050-
057>071-191215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
607 AM CST Wed Feb 18 2026

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong west winds gusting 40 to 55 mph and very low humidity levels
will result in critical fire weather conditions along and south of
Interstate 90 today. Outdoor burning should be avoided.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential for accumulating snow returns Thursday into Thursday
night. The best chance for at least an inch of snow (40-60%) is
south of I-90 at this time, highest toward The Highway 20 corridor.
A narrow band of 2 to 4 inches may set up over parts of our area,
however uncertainty in the placement of this heavier band remains
high.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-SDZ038>040-052>056-191215-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-
607 AM CST Wed Feb 18 2026

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Today and tonight.

Sporadic westerly wind gusts of 60 to 65 mph will be possible this
morning, with speeds slowly decreasing from west to east through the
late morning and afternoon.

Light snow will also be possible today. While snow accumulations are
expected to remain less than a half inch, the combination of falling
snow and the very strong winds may cause rapidly changing visibility,
perhaps lower than a mile at times. Use caution while traveling and
remember your winter driving skills.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional light snow is possible Thursday into Thursday night, but
amounts are likely to remain less than an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Sioux

When
February 18, 9:30 AM CST to 2:00 PM CST
Where
Sioux forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 43 mph at times at the Automated Weather Observing System site near Maurice (KSXK).

High Wind, O'Brien

When
February 18, 9:30 AM CST to 11:15 AM CST
Where
O'Brien forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 41 mph at times at the Automated Weather Observing System site in Sheldon (KSHL).

High Wind, Clay

When
February 18, 9:30 AM CST to 1:00 PM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 45 mph at times, with gusts as high as 60 mph at the Automated Surface Observing System site in Spencer (KSPW).

High Wind, Buena Vista

When
February 18, 11:00 AM CST to 2:30 PM CST
Where
Buena Vista forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 47 mph at times, with gusts as high as 59 mph at an Iowa Department of Transportation site near Storm Lake.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321012, 1321015, 1321017, 1321018.